ElishaCo~Mod: DepressionModerator: Heart & Cardiovascular Diseasehttp://www.healingwell.com/donate
As for the weight gain I hear about, I read one study that showed the reason people gain or lose weight with this drug is because of changes in appetite. Some people lose their appetite when they're depressed. So when they start feeling better their appetite comes back and they eat more. Just watching your diet can avoid unwanted weight gain from this. On the other hand, some people lose weight on Zoloft because they eat more (and junkier food) when they are depressed. So when they start to feel better they get up off the couch away from the potato chips and TV and start eating better and moving more.
Sounds reasonable at first. However, so many people who gain weight on Zoloft swear they do not change their eating and exercise habits. So that isn't the whole picture. There is some evidence that Zoloft can mess with blood sugar levels. If you ever read the theory behind the South Beach Diet you'll know there's more to burning fat than cutting calories. Carbs affect blood sugar levels, blood sugar levels affect insulin levels, and insulin levels affect fat metobolism. A calorie is not just a calorie. My guess is that Zoloft amplifies the roller coaster effects on your blood sugar levels from eating carbohydrates. I've been eating foods in the South Beach diet style and have actually lost weight during the few months I've been on Zoloft. If you have gained weight, look at what you are eating, not just how much. My guess is a lot of you are trying to eat "healthy" by eating low fat (which means high carbs, generally) and that is wreaking havoc on your insulin levels. High insulin levels cause your body to metabolize fat poorly and store it instead, regardless of eating low calorie. While I'm no doctor, my suggestion would be to consider trying a low carb diet and see if that doesn't help.
You might also want to get your thyroid checked. Low thyroid causes depression and weight gain but doctors are much quicker to hand out Zoloft than thyroid meds. So if the thyroid is the real culprit behind the depression the Zoloft might help your mood but the low thyroid will continue to pack on pounds. It may appear the Zoloft caused the weight gain because low thyroid causes the depression that causes you to seek out antidepressants so it all sort of happens at the same time. Not saying this is true for everyone, but I think it happens for some. It's not at all uncommon to see people with low thyroid on antidepressants.
Post Edited (Sunnivara) : 4/17/2007 4:32:00 PM (GMT-6)
age:34 am identical twin, sis (no health issues)
Diagnoses: Tricuspid Atresia,(born w/out TA valve)been through 3 open heart surgeries,1st age 3 mnths (shunt) 2nd age 15(Fontan procedure) 3rd age 29(Revised Fontan known better as the Norwood) aslo,cryo ablation,for scar tissue, removal of 1and a half inch blood clot in Right Atrium, Right Atrium made smaller, and dual lead pacemaker implanted into stomach muscle)
Fibromyalgia, severe depression, heart disease, massive internal bleeding, migraines, and insomnia.
Meds: Nadolol, Zoloft, Morphine, Ambien, Lasix, Elavil, Nexium, Valium, and baby Aspirin
Post Edited (Sunnivara) : 4/17/2007 9:42:07 PM (GMT-6)
Post Edited (Sunnivara) : 4/18/2007 1:42:49 AM (GMT-6)